Tornadoes · United States · Iowa · 2016

EF0 tornado, Wyman, Iowa, May 9, 2016

This EF0 tornado ran 0.1 miles across Louisa County on May 9, 2016, touching down at 5:18 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 9, 2016
Touchdown
5:18 PM CDT (22:18 UTC)
Lifted
5:19 PM CDT (22:19 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Louisa County
Touchdown point
41.200, -91.440
Lift-off point
41.200, -91.439
Record number
1605091618-01

The damage survey

1 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Brief touchdown with no damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A weak disturbance ahead of a storm system in the southern plains spawned a brief, weak tornado with an area of showers and thunderstorms in southeast Iowa.

There was a brief tornado touchdown with no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 9, 3:28 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 9, 3:28 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT MON MAY 9 2016

.SYNOPSIS...
ISSUED AT 327 PM CDT MON MAY 9 2016

WIDESPREAD LOW STRATUS WAS KEEPING INSTABILITY MINIMAL AND DEEP
LAYER SHEAR WAS RATHER WEAK. A FEW THUNDERSTORMS WERE NOTED IN
THE SOUTHWEST HALF OF THE CWA BUT WERE WELL BELOW SEVERE LEVELS.
THE STORMS WERE IN AN INCREASING AREA OF SHOWERS AHEAD OF A STRONG
SHORT WAVE LIFTING NORTHEAST ACROSS MO. STRONGER STORMS WERE
BEGINNING TO FIRE ACROSS THE PLAINS WHERE SBCAPES WERE 3000+ J/KG.

3 PM TEMPERATURES ACROSS THE CWA WERE IN THE 60S.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 327 PM CDT MON MAY 9 2016

FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS.

TONIGHT...NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL
OCCUR ACROSS MUCH OF THE CWA THROUGH THE EVENING HOURS. WITH A
SATURATED AIRMASS AND PWAT'S 1.50 INCHES THE THREAT OF LOCALLY
HEAVY RAINFALL WILL EXIST IN ANY THUNDERSTORM. THE RAIN WAS BEING
ENHANCED BY MODERATE TO STRONG FORCING AHEAD OF A DECENT SHORT
WAVE LIFTING NORTHEAST ACROSS MO...AHEAD OF THE MAIN UPPER LEVEL
TROUGH STILL BACK IN THE PLAINS. AS THE WAVE PUSHES TO OUR EAST
LATE THIS EVENING AND OVERNIGHT THE RAIN CHANCES WILL DIMINISH SO
WILL HAVE DECREASING POPS. MINIMUM TEMPERATURES SHOULD RANGE FROM
THE LOWER 50S FAR NORTH TO THE UPPER 50S FAR SOUTH.

TUESDAY...THE MAIN TROUGH WILL COME ACROSS THE AREA SO WILL HAVE
CHANCE POPS IN THE MORNING...BUT THEN AS HEATING TAKES PLACE THE
SHOWERS AND STORMS WILL BECOME MORE NUMEROUS IN THE AFTERNOON.
SBCAPES WILL PUSH TO 2000+ J/KG BUT THE DEEP LAYER SHEAR WILL BE
EVEN WEAKER...SO NOT EXPECTING ANY STRONG STORMS. WITH THE WARM
FRONT LIFTING NORTH OF THE CWA WE WILL HAVE SOUTHERLY WINDS AND
SOME SUNSHINE TO PUSH AFTERNOON TEMPERATURES INTO THE 70S AT MOST
LOCATIONS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 327 PM CDT MON MAY 9 2016

TUESDAY NIGHT...SLIGHT CHANCES FOR A SHOWER AREA-WIDE...OR A VERY
ISOLATED STORM SOUTH OF I-80. MAJORITY OF THE CWA WILL MORE THAN
LIKELY STAY DRY THROUGH THE NIGHT AS A COMPACT 500MB RIDGE DEVELOPS
AND MID-LEVEL HEIGHTS RISE OVER THE UPPER MISSISSIPPI RIVER VALLEY.
PARTLY TO MOSTLY CLOUDY SKIES SHOULD HOLD TEMPS IN THE 50S.

WEDNESDAY...SE SFC WINDS TO ADVECT LOWER TO MIDDLE 60 DEWPOINTS INTO
E IOWA/W ILLINOIS DOWNSTREAM OF APPROACHING 500MB POSITIVE VORTICITY
LOBE AND LOW-LEVEL AXIS OF DILATATION. HIGHS IN THE MID 70S FAR
NORTH TO AROUND 80 F ELSEWHERE WOULD YIELD MUCAPES OF 1000-2000
J/KG. SHEAR IS WEAK THROUGH THE DAY BUT DOES INCREASE DURING THE
EARLY EVENING TO ABOUT 40 KTS. CONDITIONALLY...THE POTENTIAL EXISTS
FOR STRONG OR SEVERE CONVECTION. SPC IS OUTLOOKING THE SOUTHERN TWO-
THIRDS OF THE FORECAST AREA WITH A SLIGHT RISK FOR SEVERE STORMS.
THE GREATEST LIMITING FACTORS ARE...

1. EXTENT OF CLOUDS LIMITING INSTABILITY

2. LATE ARRIVAL OF THE LOW-LEVEL BOUNDARY AFTER PEAK HEATING

NONETHELESS SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY EVENING
INTO WEDNESDAY NIGHT PRODUCING MODERATE TO HEAVY RAIN AS THEY
UTILIZE THE MOIST 1.40 INCH PWAT AIR...BUT AGAIN SEVERE POTENTIAL IS
UNCERTAIN.

THURSDAY...MODEL CONSENSUS IS DRY WITH TEMPS IN THE UPPER 60S. THE
NAM IS AN OUTLIER SENDING ANOTHER VORT. MAX UP ALONG THE LOW-LEVEL
BOUNDARY WHICH WOULD RESULT IN MORE SHOWERS. CURRENT FORECAST
IGNORES THIS SOLUTION.

FRIDAY...MODELS AGREE THAT A SIGNIFICANT PATTERN CHANGE WILL TAKE
PLACE TOWARD THE END OF THIS WEEK AND LAST INTO EARLY NEXT WEEK. A
LARGE TROUGH IS FORECAST TO DEVELOP ACROSS THE NORTH-CENTRAL PORTION
OF NORTH AMERICA WITH THE MAIN UPPER LOW POSITIONED OVER ONTARIO.
GFS AND ECMWF ARE EVEN ADVERTISING 850MB TEMP DROPPING TO SEVERAL
DEGREES BELOW ZERO CELSIUS. AN ALBERTA CLIPPER SYSTEM EMBEDDED
WITHIN STRONG FLOW ALOFT WARRANTS 20-40 POPS AS LOW-LEVEL
FRONTOGENESIS STREAKS THROUGH THE REGION. THE POPS MAY HAVE TO BE
INCREASED FOR PORTIONS OF THE CWA.

SATURDAY THROUGH MONDAY...CONSENSUS TEMPS ARE IN THE LOWER 60S FOR
HIGHS AND LOWER 40S FOR LOWS. IF WE GET THE RIGHT SET UP...CLEAR
SKIES AND LIGHT WINDS...MAY HAVE PATCHY FROST ACROSS THE FAR NORTH
FRIDAY NIGHT OR SATURDAY NIGHT...SOMETHING TO MONITOR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 113 PM CDT MON MAY 9 2016

MVFR/OCNL IFR CONDS IN WIDESPREAD SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS THIS AFTERNOON AND EVENING...DIMINISHING FROM SOUTH
TO NORTH AFTER 05Z/10. CONDS SHOULD BECOME MVFR POSSIBLY VFR
TUESDAY MORNING. EAST TO SOUTHEAST WINDS 15 TO 25 KNOTS THIS
AFTERNOON DIMINISHING TO AROUND 10 KNOTS TONIGHT. WINDS BECOMING
SOUTH AROUND 10 KNOTS ON TUESDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...UTTECH
AVIATION...HAASE
Hazardous weather outlook, May 9, 3:24 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT MON MAY 9 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
324 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS
AFTERNOON AND EVENING BUT SEVERE WEATHER IS NOT EXPECTED. HOWEVER...
A FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY ON TUESDAY...ESPECIALLY IN THE AFTERNOON
BUT SEVERE WEATHER IS NOT EXPECTED.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING...MAINLY SOUTH OF HIGHWAY 30. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH ISOLATED
TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

HAASE

In the hours before

Special weather statement, May 9, 4:16 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT MON MAY 9 2016

IAZ040-041-051-052-063-064-076-077-087-088-098-099-092330-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-LEE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA...FORT MADISON
416 PM CDT MON MAY 9 2016

...LOCALLY HEAVY RAINFALL IN EASTERN IOWA...

DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MAINLY WEST OF A
MANCHESTER TO DONNELLSON LINE IN EASTERN IOWA. THE STORMS WERE
MOVING NORTHWARD AND WERE REPEATING OVER SOME OF THE SAME LOCATIONS.
RADAR INDICATED RAINFALL AMOUNTS OF OVER AN INCH PER HOUR. SOME
LOCATIONS MAY RECEIVE 2 INCHES OF RAIN LATE THIS AFTERNOON WHICH
MAY CAUSE PONDING OF WATER AND SOME RISES IN LOCAL CREEKS AND
SMALL STREAMS. THE STORMS SHOULD DIMINISH TOWARDS EVENING.

WHEN THUNDERSTORMS ARE OCCURRING MOVE INDOORS. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN DUE TO PONDING OF
WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.

HAASE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

10.3 hours before the tornado, 91 km from the path. May 9, 2016.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92202, lifted condensation level 550 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 145 square meters per square second, 0 to 6 km bulk shear 24 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92202 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

1.7 hours after it, 91 km from the path. May 10, 2016.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN 0, lifted condensation level 485 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 246 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the touchdown began at 22:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:15 UTCTORNADO5 N WinfieldLouisa, IABRIEF TORNADO TOUCHDOWN. NO DAMAGE REPORTED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 9, 2016

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 93:06 PM CDTEF0Davis, IA0.310
May 94:06 PM CDTEF4Katie–Wynnewood tornado, OK8.94001$1.0 million
May 94:25 PM CDTEF1Lancaster, NE0.550
May 94:30 PM CDTEF0Buffalo, NE0.020
May 94:34 PM CDTEF3Murray, OK16.61,500$4.0 million
May 94:53 PM CDTEF1Lancaster, NE0.250
May 95:06 PM CDTEF0Clay, NE2.735$75,000
May 95:15 PM CDTEF0McDonough, IL0.115
May 95:16 PM CDTUnratedCleveland, OK0.110
May 95:18 PM CDTUnratedJohnston, OK1.520
May 95:18 PM CDTEF3Johnston, OK9.17001$250,000
May 95:41 PM CDTEF0Warren, IL0.125
May 95:46 PM CDTEF1Coal, OK12.9900$40,000
May 95:47 PM CDTUnratedAtoka, OK0.330
May 95:49 PM CDTEF2Cass, NE3.3100
May 95:58 PM CDTEF2Payne, OK6.3600$260,000
May 96:22 PM CDTEF3Bryan, OK13.83,1002$3.0 million
May 96:40 PM CDTEF0Clay, KS0.025
May 97:02 PM CDTEF1Choctaw, OK6.1650$250,000
May 97:18 PM CDTUnratedChoctaw, OK6.0150
May 97:25 PM CDTUnratedChoctaw, OK0.575
May 97:46 PM CDTEF0Guthrie, IA5.5130$5,000
May 98:18 PM CDTEF0Guthrie, IA1.520
May 97:25 PM MDTEF0Sheridan, MT0.530
May 98:59 PM CDTEF1Bowie, TX2.0390$10,000
May 99:06 PM CDTEF1Bowie, TX0.1120
May 910:34 PM CDTEF1Saline, AR2.7200$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.